Joint injections

Posted by tami1966 @tami1966, Nov 28, 2021

Ive been getting injections for joint pain for a year. Ive lost all strength in my thigh muscles to the point of not being able get up from a squat or go up stairs. I looked up the ingredients of the shot. Bupivacaine, Kenalog and Lidocaine. Has anyone had any issues with Bupivacaine causing complete loss of muscle strength?

Interested in more discussions like this? Go to the Chronic Pain group.

@tami1966 That sounds like it is frustrating and worrisome for you! Questions you might want to consider:
How long you have experienced increasing loss of muscle strength [how soon after starting the injections]?
What has your doctor had to say about this issue?
Have you tried physical therapy, including acupuncture, therapy pool sessions, walking?

I'll be curious to hear from you!
Ginger

REPLY
@gingerw

@tami1966 That sounds like it is frustrating and worrisome for you! Questions you might want to consider:
How long you have experienced increasing loss of muscle strength [how soon after starting the injections]?
What has your doctor had to say about this issue?
Have you tried physical therapy, including acupuncture, therapy pool sessions, walking?

I'll be curious to hear from you!
Ginger

Jump to this post

The first hip injections that I got were in February 2021. I get them every 3 months. I noticed the muscle issue in March so when I went back for the next injections I asked if that could be what is causing it. It has progressively gotten worse over this year. The Dr. said it is absolutely NOT the cause. When I looked up the side effects of Buprivacaine it does not coincide with the Dr's answer. I have had acupuncture and massages. I have to be careful with massages as my capillaries are breaking to the touch but that is a whole other issue. I have to be really careful when walking (although I work FT) because the weakness causes me to fall. I've had EMG's etc done this year and they could not figure it out.

REPLY
@tami1966

The first hip injections that I got were in February 2021. I get them every 3 months. I noticed the muscle issue in March so when I went back for the next injections I asked if that could be what is causing it. It has progressively gotten worse over this year. The Dr. said it is absolutely NOT the cause. When I looked up the side effects of Buprivacaine it does not coincide with the Dr's answer. I have had acupuncture and massages. I have to be careful with massages as my capillaries are breaking to the touch but that is a whole other issue. I have to be really careful when walking (although I work FT) because the weakness causes me to fall. I've had EMG's etc done this year and they could not figure it out.

Jump to this post

@tami1966 Repeat your concerns to your doctor! Get a second opinion, if you can. It could help your case if you write down the exact symptoms you are experiencing, what you can and cannot do, times of day you experience the worst pain. Ask if you can go to another pain management professional. How does this sound to you?
Ginger

REPLY

Wow, that's definitely concerning. I understand getting the injections for pain, but don't know if I would have a second one without a good explanation of the weakness from the first. I have had combination steroid/lidocaine injections a number of times, and can't remember a weakness issue, and the falling is very concerning.
Another concern is the breaking capillaries – not sure what it suggests, but may be related to the amount of steroid being used, or your particular response to the drug.

I am very particular, and only trust my orthopedic (hip) surgeon and my long-time primary provider – I have had too many times when the injections were too painful and/or ineffective when done by others. I even refused to allow my hand surgeon to do an injection in my thumb, trusting his ortho partner more. I was a little worried he would be offended, but he understood – said he had seen too many people with bad injection stories.

Who is doing your injections? Is it possible for you to consult with someone else about what is going on? Are you having injections in hopes of postponing hip surgery?
Sue

REPLY
@gingerw

@tami1966 Repeat your concerns to your doctor! Get a second opinion, if you can. It could help your case if you write down the exact symptoms you are experiencing, what you can and cannot do, times of day you experience the worst pain. Ask if you can go to another pain management professional. How does this sound to you?
Ginger

Jump to this post

I have asked him multiple times. I think Ill try to suffer with the pain and skip the next injections to test it out. Thank you for your response.

REPLY
@sueinmn

Wow, that's definitely concerning. I understand getting the injections for pain, but don't know if I would have a second one without a good explanation of the weakness from the first. I have had combination steroid/lidocaine injections a number of times, and can't remember a weakness issue, and the falling is very concerning.
Another concern is the breaking capillaries – not sure what it suggests, but may be related to the amount of steroid being used, or your particular response to the drug.

I am very particular, and only trust my orthopedic (hip) surgeon and my long-time primary provider – I have had too many times when the injections were too painful and/or ineffective when done by others. I even refused to allow my hand surgeon to do an injection in my thumb, trusting his ortho partner more. I was a little worried he would be offended, but he understood – said he had seen too many people with bad injection stories.

Who is doing your injections? Is it possible for you to consult with someone else about what is going on? Are you having injections in hopes of postponing hip surgery?
Sue

Jump to this post

The injections are given by an Ortho surgeon. Its for pain so I started it because I couldnt sleep.

REPLY
@tami1966

The injections are given by an Ortho surgeon. Its for pain so I started it because I couldnt sleep.

Jump to this post

Hi tami1966 – I have been getting injections and radio frequency ablations in my lumbar area for 2 years. They help for awhile, but the osteoarthritis, stenosis, etc. are getting progressive worse no matter what is being done. I used to be very active, but over the course of the last two years, I no longer can go up stairs and a number of other things. I know for me it is not the injections, but rather the loss of muscle tone. I have not been able to exercise or even walk the 30 minutes/day I used to because of the increasing pain. Therefore, lack of exercise leads to muscle loss which leads to loss of function. Perhaps this is applicable to you also. Good luck, and I hope today is a good day! Sue

REPLY
@ashby1947

Hi tami1966 – I have been getting injections and radio frequency ablations in my lumbar area for 2 years. They help for awhile, but the osteoarthritis, stenosis, etc. are getting progressive worse no matter what is being done. I used to be very active, but over the course of the last two years, I no longer can go up stairs and a number of other things. I know for me it is not the injections, but rather the loss of muscle tone. I have not been able to exercise or even walk the 30 minutes/day I used to because of the increasing pain. Therefore, lack of exercise leads to muscle loss which leads to loss of function. Perhaps this is applicable to you also. Good luck, and I hope today is a good day! Sue

Jump to this post

Im sorry that has happened to you. 😔

REPLY
@ashby1947

Hi tami1966 – I have been getting injections and radio frequency ablations in my lumbar area for 2 years. They help for awhile, but the osteoarthritis, stenosis, etc. are getting progressive worse no matter what is being done. I used to be very active, but over the course of the last two years, I no longer can go up stairs and a number of other things. I know for me it is not the injections, but rather the loss of muscle tone. I have not been able to exercise or even walk the 30 minutes/day I used to because of the increasing pain. Therefore, lack of exercise leads to muscle loss which leads to loss of function. Perhaps this is applicable to you also. Good luck, and I hope today is a good day! Sue

Jump to this post

@ashby1947

I thought all my lower back pain was from lumbar surgery I had in 2018, but it turned out to be my SI (sacroiliac) joint was a big contributor. Have they checked your SI joint? I had a fusion a few months ago by my pain doctor and have less pain and am able to move much better.

Some pain specialist just hand out pills and do injections. Mine tries to figure out the best options for me even if it is PT or another doctor.

ZeeGee

REPLY

Thanks for sharing this.

REPLY

I used to think have a problem go to the doctor get cured. Now I go to the doctor get poked, prodded, tested and given a bunch of pills still no cure. They make fun of witch doctors, and eastern medicine. Who's kidding who here.

REPLY
Please sign in or register to post a reply.
  Request Appointment